North Carolina, 2004

Damaging Wind in North Carolina, September 17, 2004

September 17, 2004 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 17, 1:46 PM EST, 6 hours 44 minutes earlier.

Area forecast discussion, Sep 17, 1:46 PM EST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
246 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT THROUGH SAT NIGHT)...FOCUS THIS PERIOD WILL BE
REMNANTS OF IVAN. MDLS SIMILAR IN MOVING REMNANT LOW E ACRS SRN VA
TONIGHT THEN MOVING IT OFFSHR LATER SAT. FOR THIS AFTN AND TONIGHT
WILL BE DEALING WITH BANDS OF CONVECTION WITH POTENTIAL ISOLD
TORNADOES. ON SAT EXPECT BEST INSTAB WL BE MOVING OFFSHR SO EXPECT
LESS CHC OF TSRA AND MAINLY SHRA...ESPCLY LATER IN DAY AS LOW LVL
FLOW BECOME MORE N. WL KEEP LIKELY POPS GOING SAT...THEN GRADUALLY
DECREASE POPS FROM W TO SAT NIGHT AS MOISTURE SLIDES E.
&&

.LONG TERM (SUN THROUGH FRI)...BY SUNDAY MDLS DIVERGE AS GFS SHEARS
SYSTEM OUT TO NE BUT DOES KEEP WEAKNESS OFF CST...ETA KEEPS LOW
INTACT AND ACTUALLY DEEPENS IT OFF NC CST. REGARDLESS APPEARS STRONG
HIGH TO N WILL PUSH DEEPER MOISTURE FURTHER OFFSHR WITH POPS ENDING
FROM W TO E SUN NIGHT. WITH STRONG HIGH TO N AND SOME SORT OF
WEAKNESS TO S THINK GUSTY WINDS WILL BE A FACTOR SUN NIGHT INTO
EARLY NEXT WEEK. WL KEEP FCST DRY MON THROUGH THU WITH HIGH PRES
SUPPRESSING MOISTURE S. BY FRI WL KEEP SLIGHT POP WITH APPROACHING
FRONT.
&&

.AVIATION...MOSTLY MVFR CIGS WITH SCT TSTMS THROUGH AROUND 03Z. THEN
VFR OCNL MVFR CIGS FROM 03Z-18Z. ENOUGH WIND TO PROHIBIT LOW STRATUS
AND FOG TONIGHT.
&&

.MARINE...GFS SEEMS TO HAVE A DECENT HANDLE ON SITUATION WITH
REMNANTS OF IVAN MOVING E NEAR THE VA/NC BORDER THEN E OF ORF
BY 18Z SAT. UNSEASONABLY STRONG HIGH PRES TO OUR N WILL CREATE
A TIGHT PRES GRADIENT AND PROLONGED STIFF N-NE FLOW WILL BE OVER
OUR CWA SUN-TUE. GRADIENT RELAXES TUE NIGHT. WILL BE AT OR FLIRTING
WITH GALE FORCE WINDS ON SUNDAY AND STRONG SCA SUNDAY NIGHT INTO
MONDAY. UNDERCUT WAVE WATCH 3 A COUPLE OF FT AS IT HAD SEAS UP TO
14 FT. PROLONGED STRONG NE FLOW WILL PROBABLY CAUSE SOME BEACH
EROSION ALONG OUTER BANKS N OF HATTERAS. RIP CURRENTS WILL BE
HIGH S OF HATTERAS TOMORROW AND LOW N OF HATTERAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH UNTIL 5PM FOR NCZ044-079-090>092-098.
     TORNADO WATCH UNTIL 8PM FOR REMAINDER OF EASTERN NC.
MARINE...SCA CSTL WTRS AND SNDS.

&&

RF/WS
Hazardous weather outlook, Sep 17, 3:30 AM EST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 AM EDT FRI SEP 17 2004

NCZ029-044>047-079>081-090>095-098-103-104-180829-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
430 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AS THE REMNANTS OF
IVAN BEGIN TO TURN EAST INTO WESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA. WITH ABUNDANT MOISTURE ACROSS THE MID ATLANTIC...THE
RAINFALL FROM THE THUNDERSTORMS COULD BE LOCALLY HEAVY AT TIMES
STARTING TONIGHT. THIS MAY LEAD TO VERY LOCALIZED FLOODING OF POOR
DRAINAGE AREAS. ALSO TONIGHT...AS THE REMNANTS OF IVAN EDGE CLOSER TO
THE REGION...LOW LEVEL WINDS WILL BECOME FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES.

INCREASING LOW LEVEL WINDS AND INCREASED SURF WILL ALSO RESULT IN A
MODERATE RISK OF RIP CURRENTS SOUTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF IVAN WILL CONTINUE INTO
SUNDAY AND MONDAY. THE THREAT OF LOCALIZED HEAVY RAINS WILL REMAIN
FOR SUNDAY..THEN DECREASE FOR MONDAY. THE THREAT FOR ISOLATED
TORNADOES WILL CONTINUE FROM SATURDAY NIGHT INTO SUNDAY AS WELL.

THE CHANCE FOR THUNDERSTORMS WILL DECREASE BY TUESDAY...BUT MAY
INCREASE AGAIN BY LATE IN THE WEEK AS THE REGION BEGINS TO SEE
AFFECTS FROM TROPICAL STORM JEANNE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING AND OVERNIGHT.

MLF

In the hours before

Special weather statement, Sep 17, 3:15 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 PM EDT FRI SEP 17 2004

NCZ044-079-090-091-172200-
DUPLIN NC-GREENE NC-LENOIR NC-PITT NC-
INCLUDING THE CITIES OF...BEULAVILLE...GREENVILLE...KENANSVILLE...
KINSTON...LA GRANGE...SNOW HILL...WALLACE AND WARSAW
415 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORMS APPROACHING THE COASTAL PLAIN...

A LINE OF THUNDERSTORMS WITH A HISTORY OF STRONG GUSTY WINDS AND
HEAVY DOWNPOURS IS APPROACHING THE COASTAL PLAIN OF EASTERN NORTH
CAROLINA. THE LEADING EDGE OF THESE STORMS WILL LIKELY MOVE INTO
DUPLIN, LENOIR, GREENE, AND PITT COUNTIES BETWEEN 5 PM AND 6 PM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.
MOTORISTS ARE URGED TO SLOW DOWN IN THE THUNDERSTORMS AS THE
VISIBILITY WILL BE GREATLY REDUCED AND THE RISK OF HYDROPLANING WILL
BE REDUCED. WINDS TO 79 MPH WERE REPORTED AT THE AIRPORT IN RALEIGH
EARLIER THIS AFTETRNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS
Special weather statement, Sep 17, 4:59 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT FRI SEP 17 2004

NCZ029-044-079-080-090>093-098-180000-
BEAUFORT NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-LENOIR NC-
MARTIN NC-ONSLOW NC-PITT NC-
INCLUDING THE CITIES OF...BELHAVEN...BEULAVILLE...GREENVILLE...
HAVELOCK...JACKSONVILLE...KENANSVILLE...KINSTON...LA GRANGE...
NEW BERN...NORTH TOPSAIL BEACH...SNOW HILL...SWANSBORO...TRENTON...
WALLACE...WARSAW...WASHINGTON AND WILLIAMSTON
559 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORMS MOVING INTO EASTERN NORTH CAROLINA...

A LINE OF THUNDERSTORMS CONTAINING STRONG GUSTY WINDS, HEAVY
DOWNPOURS, AND FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE
EAST-NORTHEAST AT 15 MPH ACROSS THE COASTAL PLAIN OF EASTERN NORTH
CAROLINA THROUGH 8 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO
SPIN UP TORNADOES AS WELL. AHEAD OF THIS LINE OF STORMS, SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR. WINDS GUSTING TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS AS WELL AS RAINFALL RATES FROM 1 TO 2
INCHES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS
Special weather statement, Sep 17, 6:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
754 PM EDT FRI SEP 17 2004

NCZ029-044>046-079>081-091>095-098-180200-
BEAUFORT NC-CARTERET NC-CRAVEN NC-GREENE NC-JONES NC-LENOIR NC-
MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-PAMLICO NC-PITT NC-TYRRELL NC-
WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...CEDAR ISLAND...COLUMBIA...EMERALD ISLE...ENGELHARD...
GREENVILLE...HARKERS ISLAND...HAVELOCK...JACKSONVILLE...KINSTON...
LA GRANGE...MOREHEAD CITY...NEW BERN...NORTH TOPSAIL BEACH...
ORIENTAL...PLYMOUTH...SNOW HILL...SWANQUARTER...SWANSBORO...
TRENTON...WASHINGTON AND WILLIAMSTON
754 PM EDT FRI SEP 17 2004

...THE TORNADO WATCH THAT WAS IN EFFECT FOR EASTERN NORTH CAROLINA
WILL EXPIRE AT 8 PM...

A LINE OF THUNDERSTORMS CONTAINING STRONG GUSTY WINDS, HEAVY
DOWNPOURS, AND FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE
EAST-NORTHEAST AT 30 MPH ACROSS EASTERN NORTH CAROLINA THROUGH 10 PM.
THE LEADING EDGE OF THIS LINE WILL STRETCH SOUTH FROM NEAR PLYMOUTH
TO ORIENTAL TO CAPE LOOKOUT. AHEAD OF THE LINE SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR. WINDS GUSTING TO 40 TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS AS WELL AS RAINFALL RATES FROM 1 TO 2
INCHES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

The radar

The Morehead City radar (KMHX), 8 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
September 17, 8:30 PM EST
Where
Carteret County, 4 mi SE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.750, -76.800

Large trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422319.